Hail, Appling
- When
- May 29, 6:15 PM EST
- Where
- Appling County, 4.96 mi SW of Baxley Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.680, -82.450
Penny size hail was reported on County Farm Road.
A weak surface front extended across central Georgia and the big bend region of North Florida and an upper level trough approached from the west. These mechanisms fueled scattered severe storms across southeast Georgia in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A weak surface front extended across central Georgia and the big bend region of North Florida and an upper level trough approached from the west. These mechanisms fueled scattered severe storms across southeast Georgia in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 29, 1:25 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 225 PM EDT FRI MAY 29 2009 .SHORT TERM...COLD FRONT STRETCHES THROUGH SC AND CENTRAL GA TO THE FL PANHANDLE. ISOLD STORMS ARE DEVELOPING ALONG THE FRONT NEAR I-16 AND MOVING AWAY FROM THE AREA ATTM. WATER VAPOR IMAGERY SHOWS A SWATH OF DRIER AIR ALOFT HAS PUNCHED INTO THE FORECAST AREA AND THIS SUBSIDENCE IS RESPONSIBLE FOR THE RATHER ANEMIC SHOWER ACTIVITY TODAY. THIS LOW-TOPPED CONVECTION IS CONFINED TO OUR SOUTHERN ZONES. HOWEVER THERE IS DEEPER MOISTURE ASSOCIATED WITH THE FRONT AND ACCOMPANYING SHORTWAVE TROUGH AND THE CONVECTION FIRING NEAR THE FRONT WILL WORK ITS WAY INTO THE LOCAL AREA BY LATE AFTERNOON. DEWPOINTS ARE CREEPING UPWARD INTO THE MID 70S SOME LOCATIONS. BUFR SOUNDINGS INDICATE IMPRESSIVE CAPES WITH THE FRONT INDICATING HAIL AND WIND DAMAGE IS LIKELY. HAVE LEANED TO THE SREF FOR PRECIP GUIDANCE AND WILL 30-40% SE GA AND FL NORTH OF I-10 FOR THIS EVENING AND 20% OR LESS ELSEWHERE IN NE FL. AFTER THE ACTIVITY WANES TONIGHT THE REMAINDER OF THE WEEKEND WILL BE VERY PLEASANT. THE COLD FRONT WILL DRIFT INTO OUR SOUTHERN ZONES BEFORE WASHING OUT. A DRIER AIRMASS WILL REPLACE THE TROPICAL AIR OF RECENT WEEKS. DEWPOINTS WILL HOVER IN THE 60S OVER MUCH OF THE AREA BUT UNDER ABUNDANT SUNSHINE TEMPS WILL REACH THE UPR 80S COAST AND LOW 90S WELL INLAND. THE NAM INDICATES COASTAL CONVERGENCE SAT AFTN WILL BRING SHOWERS TO NE FL AND THE SREF INDICATES SLGT CHANCE OF DIURNAL STORMS SUN AFTN. WHILE THESE SCENARIOS ARE POSSIBLE THINK THE DRIER AIR WILL PREVAIL AND WILL KEEP SILENT POPS IN FORECAST FOR THE WEEKEND. .LONG TERM...DRY CONDITIONS HANG AROUND MONDAY THEN BY TUESDAY MOISTURE LEVELS WILL BEGIN CREEPING UPWARD WITH POPS RETURNING TO NORMAL WED-FRI. GFS AND ECMWF SHOW A SHORTWAVE TROUGH MOVING INTO THE GULF OF MEXICO BY TUE NIGHT. DIFFERENCE IS THE GFS BRINGS IT FURTHER EAST AND DEVELOPS A CUTOFF LOW MID WEEK. BOTH SHOW A COLD FRONT APPROACHING THE LATTER HALF OF THE WEEK ALTHO TIMING VARIES. UNCERTAINTY EXISTS WITH THIS SCENARIO AND WILL KEEP SCATTERED DIURNAL THUNDERSTORMS IN FCST FOR NOW. && .AVIATION... HAVE PUSHED TEMPO GROUPS FOR SCTD TSTM ACTIVITY BACK TO 21-24Z AS FRONTAL ACTIVITY WILL BE DELAYED UNTIL THE EVE TIMEFRAME AT THE TAF SITES...THEN SOME LINGERING TSTM ACTIVITY WITH FRONTAL PASSAGE UNTIL MIDNIGHT...THEN VFR CONVECTIVE CLOUDS WILL LINGER UNTIL MORNING BUT SLIGHTLY DRIER WESTERLY BEHIND THE FRONT SHOULD PREVENT WIDESPREAD FOG/STRATUS TOWARD MORNING AND HAVE LEFT OUT OF TAF PACKAGE FOR NOW BUT MAY NEED TO BE INTRODUCED IN LATER ISSUANCES AFTER TSTM ACTIVITY COMES TO AN END. && .MARINE... SOUTHWEST FLOW WILL CONTINUE AT 10-15 KNOTS WITH 2-3FT SEAS AHEAD OF THE FRONT TONIGHT AND EARLY SAT...THEN VARIABLE WINDS OF 5-10 KNOTS THE REMAINDER OF THE WEEKEND AS THE FRONT DISSIPATES. RIDGE REBUILDS NORTH OF THE REGION EARLY NEXT WEEK WITH A 10-15 KT ONSHORE FLOW AT TIMES ALTHOUGH SEAS WILL STILL REMAIN IN THE 2-3 FT RANGE. && .FIRE WEATHER... ENOUGH DRIER AIR FILTERS IN OVER THE WEEKEND TO PROVIDE MIN RHS IN THE 35-40% RANGE SAT AFTN AND AROUND 35% SUN AFTERNOON WITH POSSIBLE 1-3HR DURATIONS AT 35% IN THE SUWANNEE RIVER VALLEY SUN AFTN. && .PRELIMINARY POINT TEMPS/POPS... AMG 65 90 63 92 / 10 0 0 0 SSI 71 85 70 85 / 30 0 10 0 JAX 69 89 66 89 / 20 10 10 0 SGJ 70 87 69 85 / 20 10 10 10 GNV 67 90 64 91 / 10 10 10 10 OCF 68 90 65 91 / 10 10 10 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && TRABERT/HESS/SHULER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 850 AM EDT FRI MAY 29 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-301000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 850 AM EDT FRI MAY 29 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...FLOODING TO CONTINUE ALONG THE ST MARYS RIVER NEAR MACCLENNY THROUGH EARLY NEXT WEEK... AN APPROACHING COLD FRONT WILL COMBINE WITH THE SEA BREEZE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE ST MARYS RIVER NEAR MACCLENNY IS FORECAST TO FALL TO MINOR FLOODING THIS MORNING...WITH MINOR FLOODING TO CONTINUE THROUGH EARLY NEXT WEEK. PLEASE REFER TO THE LATEST FLOOD PRODUCTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THUNDERSTORM ACTIVITY WILL INCREASE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ECZ/MKT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT FRI MAY 29 2009
GAZ133-135-292030-
APPLING-JEFF DAVIS-
330 PM EDT FRI MAY 29 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
APPLING AND NORTHERN JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...
AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF HAZLEHURST...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
HAZLEHURST...GRAHAM AND PLANT HATCH THROUGH 430 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3195 8241 3196 8238 3194 8234 3195 8228
3190 8220 3181 8247 3181 8275 3185 8279
3192 8268 3192 8264 3196 8256 3195 8250
3197 8249
TIME...MOT...LOC 1931Z 271DEG 20KT 3189 8271
SHULERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 PM EDT FRI MAY 29 2009
GAZ135-136-292115-
APPLING-WAYNE-
448 PM EDT FRI MAY 29 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME
NORTHWESTERN WAYNE AND NORTHEASTERN APPLING COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...
AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER APPLING COUNTY...OR 8 MILES NORTH OF
SURRENCY...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3192 8225 3189 8213 3190 8211 3187 8210
3181 8201 3179 8199 3179 8197 3174 8215
3178 8231 3193 8234 3195 8228
TIME...MOT...LOC 2049Z 271DEG 18KT 3183 8224
SHULERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT FRI MAY 29 2009
GAZ135-136-292200-
APPLING-WAYNE-
517 PM EDT FRI MAY 29 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN WAYNE
AND EASTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...
AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ODUM TO 7 MILES NORTHWEST OF ODUM...MOVING EAST AT 25 MPH. THESE
STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND ODUM THROUGH 600
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3179 8199 3179 8196 3176 8193 3176 8191
3173 8190 3171 8187 3167 8184 3162 8185
3163 8214 3176 8217 3183 8204
TIME...MOT...LOC 2117Z 270DEG 20KT 3178 8202 3171 8212
SHULERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 621 PM EDT FRI MAY 29 2009 GAZ133-135-292315- APPLING-JEFF DAVIS- 621 PM EDT FRI MAY 29 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN APPLING AND JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT... AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF HAZLEHURST...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DENTON...HAZLEHURST...GRAHAM...PINE GROVE...PLANT HATCH AND BAXLEY THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3174 8225 3169 8272 3187 8276 3194 8235 TIME...MOT...LOC 2221Z 261DEG 12KT 3180 8263 DEESE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
638 PM EDT FRI MAY 29 2009
GAZ132-149-292330-
ATKINSON-COFFEE-
638 PM EDT FRI MAY 29 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ATKINSON
AND SOUTHWESTERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...
AT 638 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF WILLACOOCHEE...
MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND WILLACOOCHEE AND PEARSON THROUGH 730 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3152 8293 3131 8278 3119 8305 3123 8306
3127 8304 3130 8306 3133 8307 3134 8309
3136 8311 3138 8313
TIME...MOT...LOC 2238Z 238DEG 9KT 3129 8309
PETERSONThe national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail was reported on County Farm Road.
Trees were blown down along Oak Bend Trail.
Trees were blown down along Flying Hawk Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170556, 170557, 170559.